Police Dogs: The Massachusetts State Police has joined a growing number of forces carrying naloxone for their K-9 partners, The Associated Press reported in early June. So, what exactly is naloxone, and what does it do to protect police dogs?
Naloxone is a medication that can be used to reverse the effects of opioid overdoses in humans. Administered through a nasal spray or an injection, this opioid antidote can also be used on dogs. K-9s, whose job it is to sniff out narcotics, can get sick or even die from their exposure to fentanyl, a powerful opioid that is up to 50 times more potent than heroin. That’s where naloxone comes in.
Dr. Paula Johnson, a clinical assistant professor at Purdue University College of Veterinary Medicine, told petMD that naloxone is “considered to be a pure opiate antagonist.”
The reversal agent is “generally considered a safe and efficacious drug,” Johnson said. However, naloxone should not be used in canines with a known hypersensitivity to it (though this is considered rare) and should be avoided or used with caution in patients with known pre-existing cardiac disease, she noted.
According to Lindsay Dashefsky, a health communications specialist for the U.S. Food and Drug Administration, “naloxone hydrochloride was previously approved by the FDA for use in dogs as a narcotic antagonist. With a prescription from a veterinarian, the approved human naloxone product can legally be used in an extra label manner for treatment of dogs to stop or reverse the effects of an opioid overdose.”
When it comes to dealing with fentanyl on the job, there’s a risk to both humans and K-9s.
Symptoms of opioid exposure in dogs may include respiratory depression, sedation, behavioral changes, bradycardia (slowed heart rate), changes in pupil size, urine dribbling, hypersalivation, vomiting, decreased blood pressure, hypothermia, and itchiness.
Overdoses in dogs can occur, and the symptoms may happen immediately or over a period of time, Johnson warned. Nevertheless, an opioid overdose can be lethal for a dog. (In fact, in November 2016, a Florida police dog tragically died from overdosing on fentanyl.)
“For a dog that has been exposed and possibly overdosed, they should be administered naloxone as soon as possible and seek veterinary care immediately,” Johnson explained. “If the canine begins to show signs or the signs of exposure to an opioid reoccur, naloxone can be re-dosed.”
Law enforcement units like the Massachusetts State Police that are becoming familiar with naloxone for their K-9s, “should be trained to recognize the clinical signs associated with opioid exposure and to administer naloxone to their canine partners,” Johnson said. “They should be equipped with the appropriate kits containing naloxone and the necessary tools for administration.”
In fact, Johnson recently worked with Indiana’s Lafayette Police Department and saw firsthand the effectiveness of educating officers in the use of naloxone on dogs. “The officers are very committed to learning techniques and procedures that may be necessary to keep their canine partners safe.”
Source: Pet MD